What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 15, 12:12 AM EST, 1 hour earlier.
Area forecast discussion, Dec 15, 12:12 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
1212 AM EST Thu Dec 15 2022
...Updated Aviation Discussion...
.Forecast Update...
Issued at 923 PM EST Wed Dec 14 2022
Little changes needed for the short term. HRRR was initialized well
with widespread showers all the way southwest to near Clarksville
Tennessee and Cape Girardeau Missouri. The HRRR takes this back end
into our far northeastern counties around 09z with showers exiting
as early as Midnight around Vincennes to 2 or 3 AM along the I-74
corridor. 45 knot low level jet, isentropic lift, frontogenesis and
synoptic lift from negatively tilted trough and occluded system were
all combining to produce areas of moderate rain.
With the inversion in place, winds were having a difficult time
tapping the low level jet and mixing down, but still think
eventually there will be some gusts to 30 mph late this evening and
early overnight.
Lightning trends don't support adding thunder, but would not
completely discount a stray rumble.
&&
.Short Term...(This evening through Thursday)
Issued at 255 PM EST Wed Dec 14 2022
* Rain developing this evening, continuing in to tonight
* Gusty winds possible overnight
* Cooler temperatures arrive tomorrow
Rest of Today
Moisture trapped within a low-level inversion has persisted through
the day today. Patchy fog, occasional drizzle, and low ceilings have
therefore been the theme. Various BUFKIT soundings indicate that the
inversion should persist into the evening hours. Temperatures will
gradually rise through remainder of the afternoon into tonight as
warm air advection and thick cloud cover negate nocturnal cooling.
Tonight
A deep trough currently resides over the central Plains states, with
a closed low over the Dakotas. A shortwave trough rounding the base
of the larger-scale trough will pivot northward this evening. As the
shortwave amplifies it'll begin to take on a negative tilt. At the
surface, a potent LLJ will redevelop allowing moisture to increase
from the south. As a result, widespread rainfall is expected to
develop as upper-level divergence increases, PVA is maximized, and
favorable jet dynamics align over low-level convergence and broad
isentropic lift.
Rain should begin between 22z-00z, and become more widespread as the
night progresses. The axis of the heaviest rain will likely occur
along and just to the west of the Illinois border, as that's where
the aforementioned dynamics line up best. Further to the east, rain
will be a bit more showery in nature. Models show non-zero amounts
of CAPE overnight so embedded rumbles of thunder cannot be ruled out
given how much lift there will be.
Aside from the rain, a brief period of gusty winds is also possible
overnight. One important thing needs to go right for this to happen.
Namely, the low-level inversion has to erode away enough to allow
downward momentum transfer to occur. An intensifying surface low
associated with the shortwave will move northward out of the
Mississippi river valley, which will enhance the LLJ, tighten
surface MSLP gradients, and simultaneously increase low-level WAA.
Of these, the last one is key for eroding the inversion. The narrow
surface warm sector of the low is therefore where the best wind
potential lies. Wind gust timing looks to be 00-07z. Gusts should
remain well-below advisory threshold, generally 30-40 mph at most.
Tomorrow
Once the system swings through, winds will shift to southwesterly
and drier air moves in. Additionally, strong cold air advection will
set in, which will mark the beginning of a long stretch of cooler
weather. Breezy conditions persist tomorrow in the better mixed post-
frontal atmosphere, but with the low well to our north only
expecting gusts around 25mph.
&&
.Long Term...(Thursday night through Wednesday)
Issued at 255 PM EST Wed Dec 14 2022
Thursday Night Through Saturday.
The heavier precipitation will have come to an end Thursday night as
the aforementioned strong upper level low pressure system continues
to occlude and approach the Great Lakes region. This slow moving
low pressure system will keep a fairly persistent forecast in place
late Thursday night through Saturday with surface flow generally
southwesterly while flow aloft is generally easterly to somewhat
northeasterly.
Areas of weak to moderate vorticity circling around the low will
combine with the residual moisture from the midweek rains and very
steep lapse rates near the surface to create occasional flurries
through much of the latter portions of the week. Flurries will be
most frequent across the northern counties where the upper level
forcing will be stronger.
Sunday Through Wednesday.
The low will finally push away Sunday with zonal flow aloft during
the early work week. Temperatures will remain below normal with the
lingering cold air aloft and lack of southerly surface flow. The
pattern will begin to shift going into Wednesday as the next major
weather system nears the area, but there remains a significant
amount of uncertainty as to how and when this system will impact the
area.
Will put low chances for precipitation in, but think the better
chances will be Thursday into Friday. Regarding this system, snow is
looking probable to likely for portions of the Midwest going into
Christmas, but locations, timing, and amounts remain very uncertain.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1212 AM EST Thu Dec 15 2022
Impacts:
* Variable IFR and MVFR ceilings early in the period, giving way to
a few hours of MVFR.
* VFR will return for a period this morning, but more MVFR ceilings
will return this afternoon.
* Winds becoming 220-250 early in the period. Some gusts over 30kt
are likely early near KLAF with over 25kt possible elsewhere.
Discussion:
Occluded front will move through early in the period, with some
gusty winds and variable ceilings. Ceilings should then settle into
MVFR for a period before VFR returns around 12-14Z. However, more
MVFR ceilings will return this afternoon in the wrap-around behind
the system.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Update...MK
Short Term...Eckhoff
Long Term...White
Aviation...50
Hazardous weather outlook, Dec 14, 3:20 PM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EST Wed Dec 14 2022
INZ021-028>031-035>049-051>057-060>065-067>072-152030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
320 PM EST Wed Dec 14 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Some wind gusts around 35mph are possible at times tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Dec 15, 12:38 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EST Thu Dec 15 2022
INZ021-030-031-037>042-045>049-051>057-062>065-071-072-150800-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Jackson-Jennings-
Including the cities of Delphi, Flora, Frankfort, Kokomo,
Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville,
Anderson, Muncie, Winchester, Union City, Farmland, Parker City,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Bloomington, Nashville, Columbus, Greensburg, Seymour,
and North Vernon
1238 AM EST Thu Dec 15 2022
...GUSTY WINDS EARLY THIS MORNING...
A low pressure system moving through the area will bring wind
gusts to around 40 MPH at times through 300 AM EST. Gusts will
come first with a front passing through, with additional gusts
expected afterward as rain ends.
Use caution if traveling early this morning, especially if driving
a high profile vehicle.
INZ028-029-035-036-043-044-150800-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville,
Clinton, Fairview Park, Rockville, Montezuma, and Rosedale
1238 AM EST Thu Dec 15 2022
...GUSTY WINDS EARLY THIS MORNING...
A low pressure system moving through the area will bring wind
gusts to around 45 MPH at times through 300 AM EST.
Use caution if traveling early this morning, especially if driving
a high profile vehicle.